Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Omaha, NE

March 7, 2002Monona County, Iowa; Nemaha County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 7, 2002, 10:51 PM CST for Monona County, Iowa; Nemaha County, Nebraska. It was in force for 139 days. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2002, 10:51 PM CST (04:51 UTC)
Expired
Jul 25, 2002, 3:45 AM CDT
In force
139 days
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Monona County, IA, Nemaha County, NE

The radar

The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:25 AM CDTHail 0.88Johnson, NE
May 6, 5:25 AM CDTHail 0.88Johnson, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 080451
SVROMA
NEC127-080515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1051 PM CST THU MAR 7 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEMAHA COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1115 PM CST

* AT 1040 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF JOHNSON...
  OR ABOUT 33 MILES NORTHWEST OF FALLS CITY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AUBURN AROUND 1105 PM CST
  PERU AROUND 1110 PM CST
  BROWNVILLE...NEMAHA AROUND 1115 PM CST

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4047 9605 4029 9607 4028 9562 4050 9571

POWERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 8:50 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 7, 8:50 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
850 PM CST THU MAR 7 2002

...MAIN PROBLEMS CENTERED AROUND PRECIPITATION THROUGH FRIDAY NIGHT
INCLUDING TYPE/TIMING/THUNDER AND SNOW AMOUNTS...

THE SHORT WAVE TROUGH IS NOW MOVING COMPLETELY PAST THE CWA.  COLD
NORTH WINDS NOW PREDOMINATE AT THE SURFACE.  THE LOSS OF LIFT HAS
ALLOW THE VISIBILITIES TO IMPROVE.  WHILE IT IS NOT LIKELY THAT MUCH
FURTHER DETERIORATION IN CONDITIONS WILL OCCUR...THE TEMPERATURES
ARE LIKELY TO FALL IN ALL BUT THE SOUTHEAST TIP OF NEBRASKA AND
PERHAPS THE LAST TWO COUNTIES SOUTH IN SOUTHWEST IOWA.

THE ETA AND THE NGM ARE IN GOOD AGREEMENT ON THE 500 MB SYSTEM AND
EVEN BEAR A GOOD RESEMBLANCE TO THE REAL WORLD.   THERE COULD BE A
PROBLEM IF THE SYSTEM HESITATES IN RAPID MOVEMENT EAST BUT FOR NOW
THERE IS NO STRONG REASON FOR ARGUMENT.

.OMA...WINTER WEATHER ADVISORY TONIGHT BOONE...MADISON...WAYNE...
STANTON...PIERCE...COLFAX...AND CUMING COUNTIES.

    ...WINTER WEATHER ADVISORY TONIGHT THROUGH FRIDAY NIGHT KNOX...
CEDAR...ANTELOPE...AND PIERCE COUNTIES.

POWERS

In the hours before

Special weather statement, Mar 7, 5:00 PM CST, 5 hours 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CST THU MAR 7 2002

FREEZING DRIZZLE WILL CONTINUE TO FALL TONIGHT ALONG AND NORTH OF
A LINE FROM COLUMBUS TO WEST POINT...CREATING SLICK ROADS AND
SIDEWALKS.  AREAS OF FOG WILL ALSO BE COMMON ACROSS MUCH OF
EASTERN NEBRASKA TONIGHT...WITH SOME LOCALLY DENSE FOG POSSIBLE.
THE FREEZING PRECIPITATION WILL CONTINUE THROUGHOUT THE DAY
FRIDAY OVER THE FAR NORTHEAST CORNER OF NEBRASKA...THEN CHANGE TO
SNOW BY EARLY EVENING FRIDAY.  SNOW ACCUMULATIONS OF 1 TO 3
INCHES ARE LIKELY BY MIDNIGHT IN THE FAR NORTHEAST...AND GUSTY
NORTHWEST WINDS WILL CAUSE BLOWING SNOW FRIDAY NIGHT.  LESSER
SNOW AMOUNTS WILL BE POSSIBLE AS FAR SOUTH AS INTERSTATE 80.

WARM MOIST AIR WILL MOVE INTO SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA TONIGHT ON SOUTH WINDS...AND A FEW THUNDERSTORMS WITH SMALL
HAIL WILL BE POSSIBLE SOUTH OF INTERSTATE 80 LATE TONIGHT.
HOWEVER FRIDAY AFTERNOON THERE MAY BE ENOUGH INSTABILITY FOR MORE
ORGANIZED THUNDERSTORMS...AGAIN WITH HAIL BEING THE PRIMARY
THREAT.  THE BETTER CHANCES FOR LARGE HAIL WILL BE IN THE FAR
SOUTHEAST CORNER OF NEBRASKA AND SOUTHWEST IOWA DURING THE MID TO
LATE AFTERNOON HOURS FRIDAY.

PEOPLE ARE ADVISED TO KEEP IN TOUCH WITH THE LATEST STATEMENTS
AND FORECASTS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

DDN
Special weather statement, Mar 7, 10:35 PM CST, 16 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081030-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1035 PM CST THU MAR 7 2002

FREEZING MIST AND OCCASIONAL LIGHT FREEZING DRIZZLE WITH FALL
FROM COLUMBUS TO WEST POINT...CREATING SLICK ROADS AND SIDEWALKS.
  AREAS OF FOG WILL ALSO BE COMMON ACROSS MUCH OF EASTERN
NEBRASKA TONIGHT...WITH SOME LOCALLY DENSE FOG LATE POSSIBLE.
THE FREEZING PRECIPITATION WILL CONTINUE THROUGHOUT THE DAY
FRIDAY OVER THE FAR NORTHEAST CORNER OF NEBRASKA...THEN CHANGE TO
SNOW BY EARLY EVENING FRIDAY.  SNOW ACCUMULATIONS OF 1 TO 3
INCHES ARE LIKELY BY MIDNIGHT IN THE FAR NORTHEAST...AND GUSTY
NORTHWEST WINDS WILL CAUSE BLOWING SNOW FRIDAY NIGHT.  LESSER
SNOW AMOUNTS WILL BE POSSIBLE AS FAR SOUTH AS INTERSTATE 80.

WARM MOIST AIR WILL MOVE INTO SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA TONIGHT ON SOUTH WINDS...AND A FEW THUNDERSTORMS WITH SMALL
HAIL WILL CONTINUE INTO THE EARLY MORNING HOURS ACROSS SOUTHERN
SOUTHEAST NEBRASKA AND THE SOUTHWEST CORNER OF IOWA.

FRIDAY AFTERNOON THERE MAY BE ENOUGH INSTABILITY FOR MORE
ORGANIZED THUNDERSTORMS...AGAIN WITH HAIL BEING THE PRIMARY
THREAT.  THE BETTER CHANCES FOR LARGE HAIL WILL BE IN THE FAR
SOUTHEAST CORNER OF NEBRASKA AND SOUTHWEST IOWA DURING THE MID TO
LATE AFTERNOON HOURS FRIDAY.

PEOPLE ARE ADVISED TO KEEP IN TOUCH WITH THE LATEST STATEMENTS
AND FORECASTS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.